Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Sioux Falls, SD

May 29, 2003Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 29, 2003, 3:34 PM CDT for Plymouth County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2003, 3:34 PM CDT (20:34 UTC)
Expired
May 29, 2003, 4:00 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Plymouth County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 292034
SVRFSD
IAC149-292100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 PM CDT THU MAY 29 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLYMOUTH COUNTY IN NORTHWEST IOWA

* UNTIL 400 PM CDT

* AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF AKRON...MOVING SOUTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERRILL AROUND 350 PM CDT
  HINTON AROUND 355 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4290 9651 4278 9662 4257 9635 4257 9603

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:20 PM CDT, 14 minutes earlier.

Area forecast discussion, May 29, 3:20 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT THU MAY 29 2003

CURNT ROUND OF SHWRS AND TSTMS HAS ERUPTED UNDER MID LVL INSTBLTY
AND FORCG WITH STG MID JET APPCHG...BUCKNG NORMAL NIGHTTIME SETTNG
FOR THIS TYPE OF OCCURNCE. THIS ROUND SHUD PASS BY REST OF THIS AFTN
AND VERY ERY THIS EVE AND MAY NOT LEAVE MUCH FOR REST OF TNGT. HWVR
WITH FVRBL PARAMATERS SHIFT EWD HAVE TO EXPCT A SEPERATE ROUND DVLPG
ERN PART OF FCST AREA A LTL LATR. WHO SYS SHUD CONT TO MOVE RPDLY
AND SHUD CLEAR OUT CONVECTN LATR TNGT. THIS WILL LEAVE COOLR FLOW
SET UP FOR FRI WITH SOME H8 TYPE MOISTR SPRDG DOWN INTO MAINLY NERN/
ERN PART OF FCST AREA. QSTN OF WHETHER OR NOT SKIES WILL GO MOCLDY
FOR A WHILE IS THERE BUT WILL KEEP IT AT PTCLDY WITH RELTVLY CLR
START AND CLDS DCRG NEAR END OF DAY. ALSO MAY BE FAIRLY WNDY FRI ERN
PART OF FCST AREA. WNDS/CLDS SHUD DCRS AND IN FACT SHUD GO FAIRLY
CLR AND LGT WNDS FRI NGT. PTSUNNY TO SUNNY SAT WITH MOST OF CLDS IN
WAA AREA SWRN PART OF CWA. IN FACT SAT SHUD BE A REALLY NICE DAY FOR
MOST ACTVTIES INCLUDG HOT AIR BALOONING. SUN THEN A QSTN MARK. HINTS
OF SCT SHWRS SPRDG INTO AREA VARY WITH MODEL. 00Z CANADIAN WAS QUITE
AGGRESSV...12Z RUN TEMPERED DOWN SOME AND LOOKS LIKE 12Z GFS WHICH
HAS FAIRLY WK SYS. ETA SLW AND HESITENT TO BRING SUPPORT EWD. HAVE
ELECTED TO MENTN CHC SHWRS FOR SUN AND SUN NGT.

EXTNDED FROM MON THRU THU WILL BE KEPT PRETTY MUCH THE SAME AS WE
HAVE HAD WITH CHC SHWRS.TSTMS TUE. DESPITE 00Z GFS CLRNG THINGS OUT
FAIRLY FAST NOT ALL MODELS DO THIS AND IN FACT FOLLOWING GFS RUNS
HAVE SLOWED THINGS DOWN. WITH APPCHG STG WNDS ALF THERE CUD BE A
ROUND OF FAIRLY DECENT TSTMS TUE. MODELS NOW IN FAIRLY GOOD
AGREEMENT ON TAKING US BACK TO A RELTVLY COOL PATTRN AFTER THIS WITH
GFS NO LONGER TRYING TO HEAT THINGS UP.

IN SHORT...THIS ROUND TNGT...CHC FAIRLY WK ACTVTY SUN AND SUN
NGT...THEN PSBLY BETTER BATCH OF TSTMS FOR TUE.

.FSD...NONE

WILLIAMS
Hazardous weather outlook, May 29, 11:06 AM CDT, 4 hours 28 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 AM CDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE OVER
THE CENTRAL DAKOTAS EARLY TONIGHT...AND OVER SOUTHWEST MINNESOTA
AND NORTHWEST IOWA LATE TONIGHT. A BRISK SOUTHERLY FLOW WILL
BRING BACK SOME MOISTURE AND INSTABILITY AHEAD OF THE FRONT THIS
AFTERNOON AND EVENING. DUE TO THE WARM MID LEVEL TEMPERATURES...
ANY THUNDERSTORM DEVELOPMENT SHOULD BE INHIBITED AHEAD OF THE
TROUGH. HOWEVER...SOME COOLING ALOFT WILL TAKE PLACE IN THE
CENTRAL DAKOTAS LATE THIS AFTERNOON...AS THE SURFACE TEMPERATURES
WARM INTO THE MID 80S TO LOWER 90S NEAR AND WEST OF THE JAMES
RIVER. WIDELY SCATTERED THUNDERSTORMS SHOULD THEN DEVELOP WEST OF
THE JAMES RIVER LATE THIS AFTERNOON AND EVENING. SCATTERED
THUNDERSTORMS SHOULD MOVE OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA...AND NORTHWEST IOWA TONIGHT. ISOLATED SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE...MAINLY EAST OF INTERSTATE 29 AND NORTH OF INTERSTATE
90 THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM IN SOUTHEAST SOUTH
DAKOTA...AFTER 8 PM IN SOUTHWEST MINNESOTA...AND AFTER 10 PM IN
NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 29, 3:30 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT THU MAY 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    10 NE HUB CITY            SD   .75 INCH HAIL
05/29/03   CLAY                           REPORTED BY PUBLIC.

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.